News >

Optimizing Checkpoint Inhibitors Requires Careful AE Management

Caroline Seymour
Published: Thursday, Aug 30, 2018

Jarushka Naidoo, MBBCh
Jarushka Naidoo, MBBCh
Although the incidence of immune-related adverse events (irAEs) tends to be under 30%, it is imperative for both clinicians and patients to recognize and manage them following treatment with checkpoint inhibitors, explained Jarushka Naidoo, MBBCh.

Moreover, she added, any change in a patient’s clinical condition after starting immunotherapy can be immune-related, with irAEs including colitis, pneumonitis, thyroiditis, and hypophysitis.

“Once we switch the immune system on, we're not quite sure when an immunotherapy side effect may rear its head,” said Naidoo, an assistant professor of Oncology at Johns Hopkins University.

In an interview during the 2018 OncLive® State of the Science SummitTM on Advanced Non–Small Cell Lung Cancer, Naidoo discussed the toxicities associated with the use of immunotherapy in oncology, optimal methods of managing them, and the growing body of knowledge on why they occur.

OncLive: What should physicians know about the management of irAEs?

Naidoo: In my presentation, I spoke about managing the side effects of immunotherapy, or what we call irAEs. I also explored some of the mechanisms of why these toxicities occur and how we can best diagnose and manage them. This has become a more relevant question as more immunotherapeutic agents, specifically checkpoint inhibitors, have been FDA approved across multiple solid and hematologic malignancy indications. It's also more common to develop irAEs when patients receive combination immunotherapy. Now, these are licensed in a number of tumor types, even outside of melanoma. It is even more relevant for clinicians to be able to diagnose and manage patients with these toxicities.

What are the most commonly seen irAEs?

We can separate the most common toxicities [based on patients] who develop general toxicities, which may or not be immune related. These included tiredness, nausea, skin rash, and itch. Then, there are irAEs of interest. We know that these AEs are implicated in the mechanism of action of the drugs. These include thyroiditis, hypophysitis, pneumonitis, and colitis. You can get an "itis" or an inflammation from nearly any organ system in your body.

What should trigger a warning sign for physicians?

Because the AEs of immunotherapy can be so varied, providers need to be aware that any change in the clinical condition of their patients that is different from when they started the immunotherapy could be immune related. Thankfully, the overall incidence of irAEs is low. The incidence is about 5% or less with single-agent immunotherapy drugs and around 10% for some combinations. However, the incidence of severe irAEs with the combination of ipilimumab (Yervoy) and nivolumab (Opdivo) can be upwards of 30%.

Any change in the clinical condition should awaken the provider to potential autoimmunity. The ones we are most concerned about are colitis from ipilimumab, which results in diarrhea and pain in the abdomen, pneumonitis from anti–PD-1 agents, and shortness of breath or cough.

What can be difficult, particularly in patients with cancer, is a new or worsening tiredness. This can be [a result of] the immunotherapy itself as a nonspecific AE, or it can lead to a diagnosis of an endocrinopathy, such as thyroid dysfunction, pituitary dysfunction, or even diabetes.

Are these AEs reversible?

In many cases, the AEs are effectively treated with corticosteroid medications. Eighty percent or higher of patients with pneumonitis are treated effectively with steroids, so that the pneumonitis improves or resolves. However, in a small percentage of these toxicities, steroids may not be enough. In patients who have colitis that does not improve after 48 hours, we would usually give them a second immunosuppressive agent. For colitis, we give infliximab (Remicade). Depending on what the toxicities are, those second immunosuppressive agents may be different. For hepatitis, we would give mycophenolate mofetil. For certain toxicities, such as pneumonitis, the optimal second agent is not actually known. This is actively being studied.

Are patients counseled on what symptoms to be aware of?

They should be. The conversation around immunotherapy has changed quite a lot. Immunotherapy appeals to a lot of patients as something that is potentially a little bit more acceptable to them than chemotherapy. It is important to emphasize that these treatments don't come with a “get out of jail free” card. There is still going to be some level of AE. It is a pity that we don't yet know how to predict who will get them.


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Community Practice Connections™: 1st Annual School of Nursing Oncology™Oct 31, 20181.5
Publication Bottom Border
Border Publication
x